MAUDE Adverse Event Report: SPECTRUM MEDICAL LIMITED QUANTUM PUMP CONSOLE; HEART-LUNG MACHINE

SPECTRUM MEDICAL LIMITED QUANTUM PUMP CONSOLE; HEART-LUNG MACHINE
Model Number QWS15S
Medical Device Problem Codes Detachment of Device or Device Component (2907); Human-Device Interface Problem (2949)
Health Effect - Clinical Code Reduced Blood Flow (4598)
Date of Event 01/28/2024
Type of Reportable Event Death
Event or Problem Description
There was an event at (b)(6) hospital center where a patient expired while on cpb.The case was an aortic dissection.They were flowing between 5-6 lpm on quantum perfusion cp37 and the cross clamp was off.Then, the perfusionist noted that he could not get any flow and his rpms would not get any greater than 700.After the perfusionist failed to increase rpms, he then tried to hand crank but could not establish flow with the hand crank either.The patient expired a few minutes later.After the patient expired they noticed an "error message" on the level tab of the arterial pump tile.After the case, they closed the circuit loop and were able to hand crank without an issue.
 
Additional Manufacturer Narrative
The red-colored head of the level sensor came away from the venous reservoir triggering the safety pop up screen, which flashed current alarm conditions.In this condition, if the 'protected flow' safety is in place, the pump goes to zero flow.According to the logs, the user exited (dismissed) the screen after 4 seconds without disabling the level alarm.The pump's rpms cannot be increased during a level sensor error/alarm.Level alarm must first be resolved or disabled by the clinician before rpms can be increased.The system continued to notify the user of the level alarm condition for 8 minutes via a dynamic configuration dialog, flashing pump tile with 'protected level' icon, and an audible alarm (single beeps every 10 seconds).The level alarm condition was not rectified in time which meant that the reservoir was filled and overflowed whilst the pump rpm remained low, ultimately leading to the patient expiring.The volume in the reservoir continued to increase leading to an overflowing of the reservoir, the clinician than clamped out their cardiopulmonary bypass circuit.Then the perfusionist attempted to hand crank to induce flow to the patient, however, that turned out to be unsuccessful (potentially due to prior clamping of the arterial line in reaction to the overflowing reservoir).In the event of a level alarm, the clinicians are trained to look at their level to see how much volume is in the reservoir.If there is adequate volume they are trained to trouble shoot the level detector.Which in this case would be to secure it on the reservoir so it would read accurately, thus allowing the clinician to ramp up the pump rpms to the desired value.
 
Additional Manufacturer Narrative
The red-colored head of the level sensor came away from the venous reservoir triggering the safety pop up screen, which flashed current alarm conditions.In this condition, if the 'protected flow' safety is in place, the pump goes to zero flow.According to the logs, the user exited (dismissed) the screen after 4 seconds without disabling the level alarm.The pump's rpms cannot be increased during a level sensor error/alarm.Level alarm must first be resolved or disabled by the clinician before rpms can be increased.The system continued to notify the user of the level alarm condition for 8 minutes via a dynamic configuration dialog, flashing pump tile with 'protected level' icon, and an audible alarm (single beeps every 10 seconds).The level alarm condition was not rectified in time which meant that the reservoir was filled and overflowed whilst the pump rpm remained low, ultimately leading to the patient expiring.The volume in the reservoir continued to increase leading to an overflowing of the reservoir, the clinician than clamped out their cardiopulmonary bypass circuit.Then the perfusionist attempted to hand crank to induce flow to the patient, however, that turned out to be unsuccessful (potentially due to prior clamping of the arterial line in reaction to the overflowing reservoir).In the event of a level alarm, the clinicians are trained to look at their level to see how much volume is in the reservoir.If there is adequate volume they are trained to trouble shoot the level detector.Which in this case would be to secure it on the reservoir so it would read accurately, thus allowing the clinician to ramp up the pump rpms to the desired value.Update 03/29/2024 - investigation results: the results showed the protected level was triggered while safe level was still active, zero flow mode initiated and our safety window was launched onto the quantum workstation screen.The end user exited the screen without disabling the level or examining the level detector.Based on the protected triggering and safe level being active the protected level must have lost adherence to the reservoir.The alarms continued during this time in the pump tile.At this time the level in the reservoir over filled, which led the end user to clamp out the circuit.The end user ignored the flashing/audible alarms and went to hand cranking.They expressed that they had high line pressures, this could be due to a possible clamp or patient anatomy.The root cause of this event was ignoring the safety alarms that would have directed them to the level detector that lost adherence to the reservoir which was inhibiting them to increase rpm's.
 
Event or Problem Description

Brand Name
QUANTUM PUMP CONSOLE
Common Device Name
HEART-LUNG MACHINE
Manufacturer (Section D)
SPECTRUM MEDICAL LIMITED
harrier4, meteor business park
cheltenham road east
gloucester, GL2 9 QL
UK  GL2 9QL
Manufacturer (Section G)
SPECTRUM MEDICAL LTD
harrier4, meteor business park
cheltenham road east
gloucester, GL2 9 QL
UK   GL2 9QL
Manufacturer Contact
asia lukuc
harrier4, meteor business park
cheltenham road east
gloucester, GL2 9-QL
UK   GL2 9QL
MDR Report Key18648997
Report Number3006073153-2024-00001
Device Sequence Number18192979
Product Code DTQ
UDI-Device Identifier05060434420008
UDI-Public05060434420008
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
K173834
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberQWS15S
Device Catalogue Number51-000001-00
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2024
Supplement Date Received by Manufacturer01/29/2024
Initial Report FDA Received Date02/06/2024
Supplement Report FDA Received Date03/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RESERVOIR LEVEL SENSOR (QLV1) 43-000889-00; RESERVOIR LEVEL SENSOR (QLV1) 43-000889-XX
Outcome Attributed to Adverse Event Death;
Patient SexUnknown